What the heck am I talking about? I'm talking about snorting. It's not just for cocaine anymore.™ You take a syringe, you put medicine in it, and you squirt it up the nose. Technically, you can do this by itself, but most of us have one-time-use intranasal atomizers that Luer-Lock onto the syringe head and spray the medicine into a fine mist. (Think the Afrin bottle spray or the nasal steroid pumps.)
You typically don't want to inject more than 0.5 ml into each nostril, but you can give up to 1 ml in each nostril (but there will be some runoff). Most people give half of the medication dose into each nostril.
What is it good for? Everything. Seriously? Really. OK, fine, not everything. But a lot of things:
Pain control. Have you ever had a child with an elbow fracture who is in so much pain that you can't even approach the bed to look at his arm and who at the same time is incredibly scared of needles? Ever had a chronically ill, sickle cell, IV drug use, or burn patient with no discernible veins needing immediate pain control just so you can talk to him?
Intranasal fentanyl and sufentanil are great options. The website Intranasal.net recommends fentanyl for patients under 50 kg and sufentanil for those 50 kg and over (mostly because of the higher concentration per milliliter of sufentanil, making less volume when you need higher doses). Some great dosing tables are available online, but the general recommendation is fentanyl 2 mcg/kg and sufentanil 0.7 mcg/kg (0.5 mcg/kg for the elderly).
Seizure control. I'm sure I'm the only emergency physician who has taken care of noncompliant patients with seizure disorders or communicable diseases that no one wants to get a needlestick from, right? Ativan is absorbed intranasally, and quite well, in fact. The dose, however, is probably different from the usual dose you're used to: lorazepam 0.2 mg/kg (max of 10 mg).
It is also recommended that this be given using the 5 mg/mL lorazepam concentration, however, which is probably not readily available in your emergency department.
Overdose. Imagine that same combative, aggressive patient that no one wants to get a sharp needle near but who's currently apneic. Intranasal naloxone to the rescue: 2 mg (2 ml). (Quick aside: I'm a big fan of nebulized naloxone in the patient who is breathing and not hypoxic but not breathing quite enough: naloxone 2 mg in 4 ml of normal saline in a facemask nebulizer.)
Several EMS systems are now using intranasal naloxone as their initial protocol for suspected opiate overdose given its efficacy and reduced risk of needlestick.
NG tubes. I'm finding fewer and fewer reasons to do NG tubes in patients any more (good for the patients and good for me), but when they need to be done, intranasal lidocaine can make it (hopefully) a little bit less terrible: lidocaine 4 mg/kg (4% lidocaine is best because of its high concentration, that, of course, being 40 mg/ml).
The future. A number of other medications are currently being studied, especially in the anesthesia, pediatrics, and hospice literature: intranasal ketamine for pain control compared with IV morphine, intranasal dexmedetomidine during minor surgery, and intranasal narcotics for breakthrough pain in hospice patients.
So, OK, intranasal isn't everything. If your patient needs a line, he still needs a line. If your patient needs blood work, you still require a needle.
But hopefully I have introduced you to a few patient populations where intranasal medication administration might improve your practice. Ask your chief or manager to get you some intranasal atomizers if you don't currently have any, and try them on the next shift to see how well they work.
It may take a few patients before your nurses are comfortable with intranasal medication delivery (and you may have to inject the first few patients yourself), but I've found once they buy in and realize how quickly and safely it works, they will ask for it when they identify an appropriate patient from triage.
When a needle is either too painful or too dangerous to use, intranasal administration is definitely the way to go. Please note that the dosages I suggest are fairly well studied and come directly from intranasal.net, but everything I discuss here is technically “off-label” (but so are most of the things we do in the ED). Obviously double-check dosages, especially when you're doing this for the first time, and err on the side of caution, just like you do with these medications when you give them IV. You can always give more later.
Thank you to Bernard Dannenberg, MD, the director of pediatric emergency medicine at Stanford University, for championing this cause.
Click and Connect! Access the links in EMN by reading this issue on our website or in our iPad app, both available on www.EM-News.com.
* Learn more about intranasal drug delivery at www.intranasal.net.
* Use Dr. Walker's medical calculator at www.mdcalc.com and his number-needed-to-treat tool at www.thennt.com.
* Read all of Dr. Walker's past columns at http://bit.ly/WalkerEmergentology.
* Comments about this article? Write to EMN at firstname.lastname@example.org.
© 2012 Lippincott Williams & Wilkins, Inc.